Texas, 2002

Flash Flooding and Hail in Texas, June 13, 2002

June 13, 2002 · NWS MAF · 21 events in 9 counties and zones

June 13th was a very active severe weather day across West Texas. the primary mode of severe weather was damaging winds.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

June 13th was a very active severe weather day across West Texas. Although intense isolated storms produced large hail up to the size of golfballs...the primary mode of severe weather was damaging winds. Organized and long lived macrobursts were observed. Due to widespread nature of damage resulting from this event...estimated dollar amounts of damage are over one million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 1:30 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 13, 1:30 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU JUN 13 2002

AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES ACROSS THE UPPER
TRANS PECOS REGION AND THE DAVIS MOUNTAINS EARLY THIS AFTERNOON. A
COOLER AIRMASS IS IN PLACE ACROSS MOST OF THE FORECAST AREA AS
COMPARED TO YESTERDAY BEHIND THE FRONTAL BOUNDARY WHICH CURRENTLY
EXTENDS FROM THE BIG BEND AREA EASTWARD INTO CENTRAL TEXAS. THE
ATMOSPHERE IS STARTING TO BECOME SOMEWHAT UNSTABLE AGAIN WITH
HEATING AND PLENTY OF LOW LEVEL MOISTURE. A FEW THUNDERSTORMS MAY
REDEVELOP THIS AFTERNOON AND EVENING OVER THE FORECAST AREA. THE
BEST CHANCES WILL REMAIN SOUTH NEAR THE FRONT. AN AREA OF
SHOWERS/THUNDERSTORMS MAY ORGANIZE OVER THE MOUNTAINS OF NEW MEXICO
THIS AFTERNOON. SOME OF THESE STORMS COULD WORK THEIR WAY
EAST/SOUTHEAST INTO PARTS OF THE FORECAST AREA OVERNIGHT. WILL
MAINTAIN A SLIGHT CHANCE OF POPS OVER MOST AREAS TONIGHT.

ON SATURDAY...A SURFACE LOW WILL DEVELOP OVER NORTHEAST NEW MEXICO
AND SOUTHEAST COLORADO. MODELS HINT AT THE DRYLINE PUSHING EAST TO
NEAR THE TEXAS AND NEW MEXICO BORDER. THERE MAY BE ENOUGH
CONVERGENCE FOR ISOLATED STORMS TO DEVELOP SATURDAY AFTERNOON.
SURFACE LOW AND FRONTAL BOUNDARY WILL PUSH SOUTH INTO THE AREA ON
SUNDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THIS
BOUNDARY...BUT THE BEST CHANCES WILL REMAIN WELL EAST OF OUR AREA.

IN THE EXTENDED...NORTHWEST FLOW WILL CONTINUE THROUGH TUESDAY. WILL
MAINTAIN SLIGHT CHANCE POPS BOTH MONDAY AND TUESDAY. THE UPPER RIDGE
WILL BECOME RE-ESTABLISHED OVER THE FORECAST AREA WEDNESDAY THROUGH
FRIDAY.

PRELIMINARY TEMPS/POPS:

MAF   066/095/069/091   2111
LSA   064/095/065/089   2111
6R6   070/093/071/097   2111
MRF   060/093/061/094   3211
CNM   065/101/071/098   3111

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Jun 13, 1:39 PM CST, 1 hour 41 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT THU JUN 13 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FROM 245 PM CDT (145 PM MDT)...UNTIL 8 PM CDT
(7 PM MDT) THURSDAY EVENING FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
UPTON...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

IN SOUTHWEST TEXAS...

REEVES

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...CRANE...GAIL...
GARDEN CITY...HOBBS...KERMIT...LAMESA...LOVINGTON...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...RANKIN...SEMINOLE...
SNYDER...STANTON AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 60 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 85 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 hail, 5 flash flood. Local standard time, as filed.

Hail, Winkler

When
June 13, 3:20 PM CST
Where
Winkler County, Kermit
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.850, -103.083

Thunderstorm Wind, Dawson

When
June 13, 3:40 PM CST
Where
Dawson County, 1 mi S of Lamesa
Measured
61 kt (70 mph)
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
32.717, -101.950

The public reported numerous powerlines blown down.

Hail, Dawson

When
June 13, 3:45 PM CST to 4:00 PM CST
Where
Dawson County, Welch
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.917, -102.133

Thunderstorm Wind, Dawson

When
June 13, 4:15 PM CST
Where
Dawson County, 15 mi SE of Lamesa
Measured
65 kt (75 mph)
Property damage
$150,000
Reported by
GENERAL PUBLIC
Coordinates
32.583, -101.767

Reports indicated that several houses lost roofs and barns were destroyed. In addition...a couple of semi trucks were blown over on Highway 87.

Hail, Ward

When
June 13, 4:45 PM CST
Where
Ward County, Pyote
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.533, -103.133

Thunderstorm Wind, Martin

When
June 13, 4:45 PM CST to 4:51 PM CST
Where
Martin County, 6 mi N of Stanton
Measured
61 kt (70 mph)
Property damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
32.217, -101.800

Multiple reports of 70 mph thunderstorm winds. Damage reported in Stanton included large trees uprooted, roofs lost on three structures, and a large barn was damaged.

Thunderstorm Wind, Midland

When
June 13, 5:17 PM CST
Where
Midland County, 8 mi S of Midland
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
31.883, -102.083

Reported at the intersection of Highways 1213 and 349.

Hail, Pecos

When
June 13, 5:18 PM CST
Where
Pecos County, 10 mi N of Ft Stockton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.033, -102.867

Thunderstorm Wind, Howard

When
June 13, 5:30 PM CST
Where
Howard County, 12 mi W of Big Spring
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.250, -101.667

Thunderstorm Wind, Howard

When
June 13, 5:30 PM CST
Where
Howard County, 12 mi SW of Big Spring
Measured
61 kt (70 mph)
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
32.133, -101.617

Spotters reported a semi truck blown over on Interstate 20.

Hail, Pecos

When
June 13, 5:43 PM CST
Where
Pecos County, 8 mi N of Ft Stockton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.000, -102.867

Flash Flood, Pecos

When
June 13, 5:55 PM CST to 7:30 PM CST
Where
Pecos County, 6 mi N of Ft Stockton
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Law officials reported water covering Highway 18.

Flash Flood, Pecos

When
June 13, 5:55 PM CST to 7:30 PM CST
Where
Pecos County, 6 mi N of Ft Stockton
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Law officials reported that flash flooding continued to result in high water covering Highway 18.

Flash Flood, Howard

When
June 13, 6:00 PM CST to 7:00 PM CST
Where
Howard County, 12 mi W of Big Spring
Reported by
TRAINED SPOTTER
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Spotters reported water covering Highway 176.

Flash Flood, Martin

When
June 13, 6:00 PM CST to 7:00 PM CST
Where
Martin County, 8 mi E of Lenorah
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Law official reported high water covering Highway 176.

Thunderstorm Wind, Glasscock

When
June 13, 6:01 PM CST
Where
Glasscock County, Garden City
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -101.500

Thunderstorm Wind, Pecos

When
June 13, 6:05 PM CST
Where
Pecos County, 10 mi W of Ft Stockton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
30.883, -103.033

Thunderstorm Wind, Glasscock

When
June 13, 6:20 PM CST
Where
Glasscock County, St Lawrence
Measured
61 kt (70 mph)
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
31.667, -101.500

Law officials reported approximately twenty power poles blown down by severe thunderstorm winds.

Thunderstorm Wind, Pecos

When
June 13, 6:20 PM CST
Where
Pecos County, Ft Stockton
Measured
65 kt (75 mph)
Property damage
$400,000
Reported by
NEWSPAPER
Coordinates
30.883, -102.867

The local newspaper and the Red Cross reported significant roof damage to fourteen homes and a funeral home. In addition...numerous reports of downed power poles and tree damage were received.

Thunderstorm Wind, Upton

When
June 13, 6:50 PM CST
Where
Upton County, Midkiff
Measured
65 kt (75 mph)
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
31.633, -101.850

Spotters reported approximately 100 power poles blown down by severe thunderstorm winds in and around Midkiff.

Flash Flood, Upton

When
June 13, 8:00 PM CST to 9:00 PM CST
Where
Upton County, 3 mi NW of Rankin
Reported by
TRAINED SPOTTER
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Spotters reported water covering Highway 329.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301776, 5301777, 5301868, 5301886, 5301869, 5301870, 5301871, 5301884, 5301872, 5301883, 5301873, 5301876, 5301879, 5301877, 5301878, 5301874, 5301875, 5301882, 5301885, 5301881, 5301880.